PHOENIX — Toxicologists here are investigating the first possible cases in the U.S. of a dangerous synthetic drug that eats away the flesh of those who inject it.
Two people hospitalized in the past week in the Phoenix area exhibited symptoms consistent with krokodil use, although that has yet to be confirmed, officials say.
“If this is real … I hope that it just dies very quickly,” said Dr. Frank LoVecchio, co-director of the Banner Good Samaritan Poison and Drug Information Center.
Krokodil eats at flesh and produces green-tinted, crusty sores that resemble the skin of a crocodile, hence the drug’s name, LoVecchio said. In some cases, the deterioration of skin and muscle tissue is so severe that bone is exposed.
Krokodil produces a high similar to heroin at one-tenth of the price and is extremely addictive, LoVecchio said.
The “moonshine” drug is made with ingredients obtained at pharmacies and hardware stores. Part of the cooking process involves harmful chemicals, including phosphorous, paint thinner, gasoline and hydrochloric acid.
Side effects stem from traces of impurities that linger when the drug is created and are almost immediate. One injection produces a scar, and the veins around the injection point die.
LoVecchio said the severity of damage to tissue depends on the frequency of use and the dosage.
“Remnants of these chemicals deteriorate the skin,” he said. “It is worrisome.”
The drug first materialized in Russia in 2003 and spread quickly in rural areas, according to the Toxicology Data Network. People who injected regularly died of massive infections within two years, LoVecchio said.
Basic treatment includes cleaning the tissue and administering antibiotics. More complex cases require skin and muscle grafts or amputation.
Banner Health has yet to confirm whether the Phoenix-area patients injected krokodil. Doctors must analyze a blood or urine sample to know for sure, LoVecchio added.